Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 8, NWS Wakefield, VA

August 18, 2001Southampton County, Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 18, 2001, 5:40 PM EDT for Southampton County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2001, 5:40 PM EDT (21:40 UTC)
Expired
Aug 18, 2001, 7:45 PM EDT
In force
2 hr
Issued by
NWS Wakefield, VA
Area
Whole counties

County Southampton County, VA

The radar

The Norfolk radar (KAKQ), 31 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 182144
FFWAKQ
VAC175-182345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 PM EDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHAMPTON COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 745 PM EDT

* AT 539 PM EDT...WEATHER SERVICE RADAR REPORTED THUNDERSTORMS WITH  
  VERY HEAVY RAINFALL NEAR NEWSOMS...SLOWLY MOVING NORTHEAST. EARLY  
  HEAVY RAINFALL OF OVER 4 INCHES INCHES IN COURTLAND WILL HELP TO 
  CONTINUE THE FLOODING ACROSS PARTS OF SOUTHAMPTON COUNTY.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...BOYKINS...COURTLAND...NEWSOMS AND SEDLEY.

FLOODING HAS BEEN REPORTED ON ROUTE 35 AND OVER A NUMBER OF BACK ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.

$$

&&
LAT...LON 3669 7736 3656 7720 3676 7688 3691 7704


JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:30 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Aug 18, 2:30 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
230 PM EDT SAT AUG 18 2001

PCPN RPDLY DVLPNG ALONG STALLED FRNTL BNDRY DRAPPED ACROSS FA
ATTM. THIS WILL COMBINE WITH APPRCHG S/W MOVG NE FROM CAROLINAS
TO SPELL RTHR WET NIGHT AHEAD...SPCLLY SERN AREAS WHERE POPS
WILL BE GREATEST. S/W FROM GT LAKES RGN TO DROP SE AND CARVE
OUT ERN TROF THRU MON. THIS SCENARIO WILL PUSH STALLED BNDRY
BACK NW AS A WRM FRNT SUN...PUTTING FA BACK INTO WRM & TRPLCL
AIRMASS WITH CHC POPS INTO SUN NITE. FRNT ASSCTD WITH LOW PRS
LIFTG NE WILL CROSS RGN MON...BUT SLOW ENUF TO KEEP CHC POPS
MOST OF THE DAY. HIGHS IN 80S...MINS U60S-M70S.

ONCE SYSTM CLRS COAST AND TROF COMPLETELY LIFTS OUT...WRN ATLNTC
RIDGE TO DOMINATE WX...THUS KEEPING FA WRM & DRY THRU WEEKS END.

CWF...NO FLAGS XPCTD. FLOW BECOMES SW BY SUN BUT WNDS REMAIN AOB
15 KTS.

FCSTID = 44
SBY   69  85  70  86 /  50  50  50  30
OXB   71  83  73  85 /  50  50  50  30
ECG   72  88  73  88 /  60  50  50  40
ORF   74  87  74  88 /  60  50  50  40
PHF   73  86  73  86 /  60  50  50  40
AKQ   71  87  72  88 /  60  50  50  40
RIC   70  85  70  88 /  50  40  40  30
FVX   71  86  71  88 /  50  50  40  30

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:23 PM EDTFlash Flood WarningAKQSouthampton67 min
Aug 18, 5:08 PM EDTSevere Thunderstorm WarningAKQPrince George, Sussex52 min
Aug 18, 5:55 PM EDTSevere Thunderstorm WarningAKQCharles City20 min
Aug 18, 6:37 PM EDTSevere Thunderstorm WarningAKQKing and Queen, Middlesex23 min
Aug 18, 6:37 PM EDTSevere Thunderstorm WarningAKQKing William23 min

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.